MAUDE Adverse Event Report: PLAYTEX MANUFACTURING INC. PLAYTEX SPORT TAMPONS, SUPER+ UNSCENTED 36CT.; TAMPON, MENSTRUAL, UNSCENTED

PLAYTEX MANUFACTURING INC. PLAYTEX SPORT TAMPONS, SUPER+ UNSCENTED 36CT.; TAMPON, MENSTRUAL, UNSCENTED
Health Effect - Clinical Code Toxic Shock Syndrome (2108)
Date of Event 11/24/2018
Type of Reportable Event Serious Injury
Event or Problem Description
A (b)(6) female consumer posted on social media that she used playtex sport tampons and on (b)(6) (unspecified year) she started to feel ill, vomited several times and took zofran that she had been prescribed a few months earlier after a surgery.She stated that she was taken to the hospital via ambulance after her parents felt that her responses to their questions did not make sense and the sclera of her "eyes was" red.She stated that she had no memory of the events.At the hospital her rectal temperature was 105.7 degrees and she underwent numerous tests including a spinal tap, a magnetic resonance imaging (mri), a cat scan, an ultrasound and dopplers.The following day she woke up in the intensive care unit (icu) and the doctor told her that she had toxic shock syndrome (tss), that the infection was aggressive, and had put her into kidney failure with her kidneys working at 30%.She was told that she had become septic and was treated with several antibiotics, fluids and medicine to increase her blood pressure.She stated that she was unable to move or feel her legs and that they were painful to the touch.She was transferred to another hospital for continued treatment and eventually released.
 
Event or Problem Description
A 23-year-old female consumer posted on social media that she used playtex sport tampons and on 11/24 (unspecified year) she started to feel ill, vomited several times and took zofran that she had been prescribed a few months earlier after a surgery.She stated that she was taken to the hospital via ambulance after her parents felt that her responses to their questions did not make sense and the sclera of her eyes was red.She stated that she had no memory of the events.At the hospital her rectal temperature was 105.7 degrees and she underwent numerous tests including a spinal tap, a magnetic resonance imaging (mri), a cat scan, an ultrasound and dopplers.The following day she woke up in the intensive care unit (icu) and the doctor told her that she had toxic shock syndrome (tss), that the infection was aggressive, and had put her into kidney failure with her kidneys working at 30%.She was told that she had become septic and was treated with several antibiotics, fluids and medicine to increase her blood pressure.She stated that she was unable to move or feel her legs and that they were painful to the touch.She was transferred to another hospital for continued treatment and eventually released.Additional information received on 02/15/2019: the consumer reported that she had a history of polycystic ovary syndrome (pcos) which prevented her from getting her period until she was 23 years old.The date of her first period was 05/2018.She stated that the event occurred on (b)(6) 2018 and she was hospitalized on (b)(6) 2018 for ten days.She stated that she still has the tampon box but did not want to return it.

Brand Name
PLAYTEX SPORT TAMPONS, SUPER+ UNSCENTED 36CT.
Common Device Name
TAMPON, MENSTRUAL, UNSCENTED
Manufacturer (Section D)
PLAYTEX MANUFACTURING INC.
804 walker road
dover DE 19904
MDR Report Key8281787
Report Number2515444-2019-00001
Device Sequence Number13988494
Product Code HEB
UDI-Device Identifier00078300081364
UDI-Public078300081364
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K132819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2019
Supplement Date Received by Manufacturer02/15/2019
Initial Report FDA Received Date01/28/2019
Supplement Report FDA Received Date03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age23 YR